Pennsylvania, 2023Tornado in Pennsylvania, July 2, 2023
July 2, 2023 · NWS CTP · 1 event in 1 county or zone
A tornado occurred to the southeast of Zion on the afternoon of July 2, 2023. The tornado occurred just east of the end of Ralph's Lane and moved east-northeastward, before dissipating east of Dusty Lane.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tornado occurred to the southeast of Zion on the afternoon of July 2, 2023. The tornado occurred just east of the end of Ralph's Lane and moved east-northeastward, before dissipating east of Dusty Lane. No structures were directly impacted by the tornado, as it moved through a predominantly forested area. The tornado was rated EF-1, the path length was less than one mile, and the path width was approximately 200 yards.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jul 2, 1:44 PM EST, 24 minutes earlier.
Area forecast discussion, Jul 2, 1:44 PM EST, 24 minutes before
Area Forecast Discussion
National Weather Service State College PA
244 PM EDT Sun Jul 2 2023
.SYNOPSIS...
A slow moving upper level trough over the midwest will push
through Pennsylvania early next week. High pressure will build
over the region for the middle of the week, then a cold front is
likely to push into the area next Friday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Mid level shortwave tracking through Central and NC Mountains at
mid afternoon with meager lapse rates across central and
northern PA. Farther south, clouds and less than impressive llvl
lapse rates continue to hinder development of more intense
convection, despite MUCAPEs exceeding 2000 J/kg over my
southeast. It doesn't appear the inhibition will be overcome
anytime soon, as a promising cluster of storms that developed
west of Martinsburg WV predictably propogated E then SE into the
most unstable air mass before weakening west of Baltimore. It
isn't until you get to far southwest Virginia where deep
convection is occurring.
For the balance of the afternoon and evening, we'll continue to
see fairly widespread showers across central and northern PA
with embedded heavy downpours. Increasing bulk shear should help
to maintain progressive cells, but similar to Saturday we'll
watch for rates in urban areas for potential drainage problems.
FF guidance over my area is lowest over the Endless Mountain
region, making it more susceptible than other areas for locally
heavy rainfall.
Deep upper trough approaching from the midwest this evening
while surface low tracks across the Lower Grt Lks. Earlier
thinking for thick cloud cover limiting heating across northern
PA holds, while breaks of sunshine in the advancing warm sector
may still result in the threat of late day severe weather
across southern PA, where modest capes and a ribbon of 35-40kt
mid level winds are progged late this afternoon. Model RH fields
indicate the Lower Susq Valley stands the best chance for
breaks of sunshine and the bulk of convection- allowing models
indicate this part of the state will be susceptible to a round
of strong tsra between 20Z-23Z. The combination of instability,
decent large scale forcing and pwats approaching 2 inches
supports the potential of torrential downpours in spots this
afternoon. Latest FFG and max/mean qpf from the HREF indicates
the best chance of localized flooding would be across the
northern half of the state this afternoon.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
A period of large scale subsidence, as inferred by model
500-300mb qvec convergence fields, overspreads the region this
evening behind exiting shortwave, resulting in decreasing
showers by mid to late evening. However, scattered showers and
even some embedded thunder may again overspread the region from
the west late tonight into Monday morning associated with
approaching upper trough/cold front. It will remain muggy and
expect areas of fog to develop where it rained this afternoon.
The upper trough and associated cold front are progged to push
into Central PA Monday, accompanied by a good deal of cloud
cover and fairly widespread PM convection. Moderate
destabilization ahead of the cold front could support a few
stronger thunderstorms during the afternoon across the southeast
counties. The upper trough should begin to lift out by Tuesday,
resulting in a mostly sunny and warmer 4th of July. However,
lingering cool air aloft could result in an isolated PM
shower/tsra per latest ensemble plumes.
Showers once again decrease by late Monday night with loss of
diurnal heating and drier air will be slowly working in from the
GLAKS and Ohio Valley. Expect areas of fog once again on Tuesday
morning.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
The large scale troughing that has dominated our weather as of
late will be replaced by upper level ridging for the beginning
of the extended period. This will allow for temperatures to rise
through the middle of the week. While showers and thunderstorms
will remain possible on Tuesday, Wednesday and Thursday will be
considerably drier with only widely scattered showers and
storms expected. Afternoon highs should reach the mid 80s-lower
90s range for most of central PA Wednesday and Thursday.
Ensembles build an upper trough axis back towards the
northeastern CONUS as we approach the weekend, shunting upper
ridging back towards the south- central and southwestern states.
This should gradually lower daytime highs over time, with
convective coverage increasing once again.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Showers have developed across northern and western portions of
the area, but no lightning has been observed yet. Still
expecting some thunderstorms to develop later in the afternoon,
especially across the southern tier. Low ceilings remain in
place at BFD and JST and will persist through most of the
forecast period. Other sites will likely experience restrictions
in any thunderstorms or heavier showers, but confidence in
timing is low so decided to hold off on including lower cigs and
visibilities in the 18Z TAF package.
Low ceilings are likely to persist, especially across the west
through the night and into the morning, along with the potential
for some fog.
Outlook...
Mon-Thurs...Sct PM tsra could lead to some restrictions.
Activity expected to taper off a bit Tuesday into Wed.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...DeVoir/Fitzgerald
NEAR TERM...DeVoir/Fitzgerald
SHORT TERM...DeVoir/Fitzgerald
LONG TERM...Jurewicz/Bauco
AVIATION...Bauco
Hazardous weather outlook, Jul 2, 4:31 AM EST, 9 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
531 AM EDT Sun Jul 2 2023
PAZ010>012-017>019-024>027-033>035-041-042-045-046-049>053-030945-
Elk-Cameron-Northern Clinton-Clearfield-Northern Centre-
Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Somerset-Bedford-
Fulton-Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-
Union-Snyder-Montour-Northumberland-Columbia-
531 AM EDT Sun Jul 2 2023
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
Strong to severe thunderstorms with gusty winds and torrential
downpours are possible in a few locations this afternoon or early
evening.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ028-036-056>059-063>066-030945-
Juniata-Franklin-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-
York-Lancaster-
531 AM EDT Sun Jul 2 2023
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
Severe thunderstorms with damaging winds 60 mph or greater and
torrential downpours are possible this afternoon or early evening.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Strong to severe thunderstorms with gusty winds and small hail
are possible Monday afternoon or early evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ004>006-037-030945-
Warren-McKean-Potter-Tioga-
531 AM EDT Sun Jul 2 2023
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
Torrential downpours could produce flooding in a few spots this
afternoon.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 2, 2:05 PM EST, 3 minutes before
Special Weather Statement
National Weather Service State College PA
305 PM EDT Sun Jul 2 2023
PAZ028-056-057-021930-
Perry PA-Juniata PA-Dauphin PA-
305 PM EDT Sun Jul 2 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN DAUPHIN...
NORTHEASTERN JUNIATA AND NORTHEASTERN PERRY COUNTIES THROUGH 330 PM
EDT...
At 304 PM EDT, Doppler radar was tracking a strong thunderstorm 14
miles east of Lewistown, moving east at 25 mph. Radar showed some
rotation with this cell as well.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Millersburg, Liverpool, Thompsontown, Millerstown and East Salem.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4052 7735 4060 7733 4064 7694 4063 7694
4063 7695 4061 7693 4049 7692
TIME...MOT...LOC 1904Z 268DEG 22KT 4056 7730
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
DeVoirTornado, Centre
- When
- July 2, 2:08 PM EST to 2:13 PM EST
- Where
- Centre County, 1.01 mi SSE of Zion to 0.99 mi SE of Zion
- Rating
- EF1
- Path length
- 0.62 mi
- Path width
- 200 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 40.906, -77.665
A tornado occurred to the southeast of Zion on the afternoon of July 2, 2023. The tornado touched down just east of the end of Ralph's Lane and moved east-northeastward, uprooting several large trees. The tornado dissipated east of Dusty Lane. No structures were directly impacted by the tornado, as it moved through a predominantly forested area. The tornado was rated EF-1, the path length was less than one mile, and the path width was approximately 200 yards.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Heavy Rain in Illinois, July 2, 2023$500 million · 22 events
- Avalanche in California, July 2, 20231 death · 2 injured · 1 event
- Hail and Damaging Winds in Tennessee, July 2, 20231 death · $7,000 · 1.25 in hail · 5 events
- Heat in Arizona, July 2, 20231 death · 1 event
- Wildfire in Washington, July 2 to 31, 2023$5.0 million · 1 event
- Hail and Damaging Winds in Kentucky, July 2, 2023$135,000 · 1 in hail · 62 events
- Flash Flooding in New York, July 2, 20232 injured · $350,000 · 3 events
- Damaging Winds and Lightning Strikes in South Carolina, July 2, 2023$530,000 · 55 kt wind · 9 events
- Hail and Damaging Winds in Ohio, July 2, 2023$198,000 · 1.25 in hail · 27 events
- Hail and Damaging Winds in Indiana, July 2, 20231 injured · $138,000 · 2 in hail · 26 events
- Hail and Damaging Winds in Indiana, July 2, 20233 injured · $93,000 · 1 in hail · 10 events
- Hail and Damaging Winds in Illinois, July 2, 2023$193,000 · 1.75 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101215.